With a broken heart I share Frosty's story. A week ago (Its now been 2 1/2 weeks and I'm still just broken over this needless horror) she went to a Vet (not our usual Vet) for Xrays for her health certifications. She walked out of that Vet's office and was gone 15 minutes later. Because that Vet chose to be Defensive of his actions instead of compassionate about our loss - it has taken some time and nagging to get any information and even that was wrought with misinformation and changing information from what we were told. We believe now, after some research and deduction that a lethal combination of medicines were used. Normally these meds are safe, though the use of one is very controversial and NOT recommended by us!
Frosty was initially examined for her heart clearance and was given a clear. She was then administered Acepromazine or ACE, a pre-sedative that is controversial and even has been said to be deadly in some breeds. That was combined with Domitor/Torbugesic. I was with her while she went to sleep. She was then taken back for her xrays and her heart was checked again and a minor murmur was heard. Frosty has never been detected with a murmur and was one of my best athletes, running exhaustively to chase a tennis ball. She was given the drug Anti-sedan to reverse the effects of the chemical sedation. She walked out of the office fine and crashed 15 minutes later never to be revived.
She was rushed to a kindly, professional compassionate Vet who did everything possible to revive her - but it was too late. She diagnosed the cause to be Anaphylaxis. The staff there did everything right and were in tears as well. They couldn't even bring themselves to charge for the Veterinary care they performed. This is the kind of Vet that you want!
ACE's use is controversial in that it can lower the blood pressure and affect the function of the heart. I believe this was the first of the compromising affects that took place. The next most likely scenario is the Anti-sedan, which can have delayed reactions - again, most notably in being an allergan. The pressure was dangerously low and then coupled with an allergic reaction. This is what happens when a person is allergic to a bee sting. Their body reacts and they use an epi-pen to reverse the effects. During the allergic reaction the body over reacts and tissues swell in a condition called edema. Blood vessels begin to leak causing further lowered pressure. The two things combined together likely led to her death.
This was a senseless tragedy. I was willing to believe it was just an accident, but then the story of what meds administered changed. My requests for information were stalled. A standard combination of meds used was quoted to someone else and finally they refused to give me my medical records all together. The final insult came when the Vet wrote a letter explaining the rare diseases that led to her death, naturally having nothing to do with what he administered. He couldn't even pick up the phone to speak with me and yet, could diagnose a rare medical condition on a dog who walked out of his office and died 15 minutes later at another Vet's office having never seen her again.
Nothing will bring Frosty back and we have lost a treasured member of our family. She was the first puppy of my breeding I got to keep and was the hope of our future breeding plans. She was a smart, comical, athletic, beauty who just wanted to play and to please.
That's Frosty on the left and her mom Snowy on the right.
I will add this info as a reference to the breeder help pages, but for now just wanted to share for all the loving family and friends who asked. Her loss can save another dog though, so please be aware. We do not suggest the use of ACE - they don't need it. Do sit with your dog for 30 minutes at the Vet's office after chemical sedation. If a reaction occurs they can fix it there. You have the right to your medical records. If someone is telling the truth; there is no need to hide anything. There is no substitute for Compassionate care. My regular Vet provides this as a practice.